Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 174, NWS Springfield, MO

July 22, 1998Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 22, 1998, 6:01 PM CDT for Oregon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 6:01 PM CDT (23:01 UTC)
Expired
Jul 22, 1998, 9:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 222305 COR
FFWSGF
MOC149-230200-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION...
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 558 PM DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS HAD
  PRODUCED TWO INCHES OF RAIN IN PAST HOUR BETWEEN RIVERTON AND
  CALM.

* AN ADDITIONAL 1 TO 2 INCHES OF RAIN THROUGH 7 PM WILL LEAD TO
  FLOODING OF LOW LYING AREAS... INCLUDING FREDRICK CREEK AND OTHER
  FLOOD PRONE CREEKS AND LOW WATER CROSSINGS ALONG THE ELEVEN POINT
  RIVER.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:15 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT WED JUL 22 1998

FORECAST PROBLEM: MODEL OF THE DAY AND TEMPERATURES

SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY FROM CENTRAL KANSAS TO
NORTHERN MISSOURI WITH AN OUTFLOW FROM LAST NIGHTS CONVECTION ALONG
THE MISSOURI/ARKANSAS BORDER. HEAT INDEX VALUES HAVE NOT RISEN
QUITE AS MUCH AS EXPECTED AND HEAT ADVISORY CAN BE ALLOWED TO
EXPIRE. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BETWEEN BRANSON
AND HARRISON ARKANSAS AGAIN THIS AFTERNOON. LARGE AREA OF
CONVECTION IN CENTRAL KANSAS HAVING AN IDENTITY CRISIS: THE OVERALL
TREND IS ONE OF WEAKENING...BUT OCCASIONAL PULSES HAVE OCCURRED.

BIG QUESTION FOR THIS PACKAGE IS WHICH...IF ANY...MODEL TO FOLLOW.
ETA/AVN/MRF PUSH SURFACE BOUNDARY INTO CENTRAL OKLAHOMA AND
ARKANSAS WHILE THE NGM IS MUCH SLOWER. WHILE I AM NOT CONFIDENT
THAT THIS WILL HAPPEN DURING THE LAST WEEK OF JULY...RUN TO RUN
CONSISTENCY HAS FORCED ME TO CONSIDER THIS AS POSSIBLE.
STILL...WILL SLOW DOWN THE ETA/AVN MOVEMENT SLIGHTLY.

RAIN CHANCES WILL BE MAXIMIZED AROUND SUNRISE AND AGAIN DURING THE
LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE NEXT
72 TO 96 HOURS...AND COULD SEE A MADDOX-TYPE FRONTAL TYPE FLASH
FLOOD EVENT DEVELOP. BUT THE GROUND IS DRY FROM 10 DAYS OF BAKING
AND IT WILL TAKE AWHILE BEFORE FLOODING BECOMES A PROBLEM.

OTHER FORECAST PROBLEM IS TEMPERATURES: NOT QUITE SURE I CAN
FORECAST THE UPPER 70S IN CENTRAL MISSOURI WITH A STRAIGHT FACE.
SO..WILL BLEND THE VARIOUS GUIDANCE NUMBERS AND GO WITH THAT FOR NOW.

RECOMMENDATION(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF/UNO: PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH.
JLN: PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. LOW IN THE MIDDLE 70S. SOUTHWEST WIND 5 TO 10 MPH.
AIZ/VIH: MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. LOW 70 TO 75. VARIABLE WIND 5 MPH.

SGF TT 074/088 072/085 072 083535
JLN TT 076/088 072/085 072 083535

SUTTON

In the hours before

Special weather statement, Jul 22, 1:00 PM CDT, 5 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 22 1998

THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS:          BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI
BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HEAT ADVISORY IN EFFECT THIS AFTERNOON...
...CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY MORNING...

HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S AND HEAT INDEX VALUES
IN THE 100 TO 110 DEGREE RANGE WILL BE REPLACED BY A COLD FRONT
WHICH WILL BRING COOLER WEATHER AND A CHANCE OF RAIN TO THE REGION
FOR THE END OF THE WORK WEEK.

THE HEAT AND HUMIDITY WILL CONTINUE FOR ONE MORE DAY WITH
TEMPERATURES RISING INTO THE MIDDLE AND UPPER 90S AND HEAT INDEX
READINGS IN THE 100 TO 108 DEGREE RANGE. A HEAT ADVISORY CONTINUED
IN EFFECT THIS AFTERNOON FOR SOUTHEAST KANSAS AS WELL AS CENTRAL
AND SOUTHERN MISSOURI. DRINK PLENTY OF WATER AND TAKE FREQUENT
BREAKS IN THE SHADE IF YOU MUST WORK OUTSIDE TODAY.

A COLD FRONT FROM WESTERN KANSAS TO NORTHERN MISSOURI EARLY THIS
AFTERNOON WILL MOVE SLOWLY SOUTH THROUGH THURSDAY. RAIN CHANCES
WILL INCREASE ACROSS CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS
AFTERNOON AS THE BOUNDARY APPROACHES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE... MAINLY NORTH OF A PITTSBURG TO
CAMDENTON AND VIENNA LINE. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS...WITH BRIEF HEAVY RAIN ALSO POSSIBLE.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN CENTRAL KANSAS
TONIGHT AND MOVE INTO SOUTHEAST KANSAS TOWARD MORNING. HEAVY
RAINFALL WILL BE THE MAIN THREAT FROM OVERNIGHT STORMS. THE MOST
LIKELY TIME FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY LOOKS TO
BE AROUND SUNRISE...WITH A ANOTHER CHANCE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS EACH DAY.

SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL MISSOURI THIS EVENING
AND OVERNIGHT.

SUTTON
Local storm report, Jul 22, 2:29 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
229 PM CDT WED JUL 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    FORSYTH                   MO    WIND DAMAGE
07/22/98   TANEY                           TREES BLOWN DOWN IN
                                           FORSYTH AND BETWEEN
                                           FORSYTH AND KISSEE MILZLS

MS
Local storm report, Jul 22, 2:29 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
229 PM CDT WED JUL 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    FORSYTH                   MO    WIND DAMAGE
07/22/98   TANEY                           TREES BLOWN DOWN IN
                                           FORSYTH AND BETWEEN
                                           FORSYTH AND KISSEE MILZLS

MS
Special weather statement, Jul 22, 4:13 PM CDT, 1 hour 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT WED JUL 22 1998

...HEAT ADVISORY HAS EXPIRED FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH
CENTRAL...SOUTHWEST AND CENTRAL MISSOURI...

A COLD FRONT OVER IOWA WILL SLOWLY DRIFT SOUTH DURING THE NEXT FEW
DAYS BRINGING AN INCREASE IN CLOUDS AND A CHANCE OF RAIN TO THE AREA.
 THIS WILL ALSO ALLOW TEMPERATURES TO COOL INTO THE 80S FOR THE NEXT
SEVERAL DAYS.

AS A RESULT THE HEAT ADVISORY FOR THE ABOVE AREAS WILL BE ALLOWED TO
EXPIRE.

SHUMWAY
Special weather statement, Jul 22, 4:13 PM CDT, 1 hour 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT WED JUL 22 1998

...HEAT ADVISORY HAS EXPIRED FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH
CENTRAL...SOUTHWEST AND CENTRAL MISSOURI...

A COLD FRONT OVER IOWA WILL SLOWLY DRIFT SOUTH DURING THE NEXT FEW
DAYS BRINGING AN INCREASE IN CLOUDS AND A CHANCE OF RAIN TO THE AREA.
 THIS WILL ALSO ALLOW TEMPERATURES TO COOL INTO THE 80S FOR THE NEXT
SEVERAL DAYS.

AS A RESULT THE HEAT ADVISORY FOR THE ABOVE AREAS WILL BE ALLOWED TO
EXPIRE.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:57 PM CDTSevere Thunderstorm WarningSGFTaney63 min
Jul 22, 2:50 PM CDTFlash Flood WarningSGFShannon3 hr
Jul 22, 3:21 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark49 min
Jul 22, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell46 min
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningSGFDent, Phelps32 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.